Seizures complicating thyrotoxicosis are uncommon, despite their frequent occurrence in other metabolic encephalopathies. To our knowledge, only eight such case reports have been previously published.16 We describe an additional patient with classic thyrotoxicosis in whom generalized seizures developed during therapy with high-dosage propranolol hydrochloride, which may have altered his seizure threshold.
REPORT OF A CASE
An 18-year-old man began Basic Training, in June 1980, with symptoms of nervousness, heat intolerance, and a voracious appetite without weight gain. In November 1979, an enlargment had been noted on the anterior part of his neck, but no therapy had been instituted. The patient's medical and neurologic history was otherwise unremarkable, except for an episode of hemorrhagic fever in Thailand in 1979, without sequelae.The initial physical examination demonstrated a resting tachycardia of 140 beats per minute, a fine upper-extremity tremor, and diffuse goiter of 100 g. Hertel exophthalmometric measurements were 19
Smith DL, Looney TJ. Seizures Secondary to Thyrotoxicosis and High-Dosage Propranolol Therapy. Arch Neurol. 1983;40(7):457–458. doi:10.1001/archneur.1983.04050070087028
Customize your JAMA Network experience by selecting one or more topics from the list below.